Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 107, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 10, 2020, 2:41 AM CDT for Dakota County, Rice County, Scott County, Minnesota. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2020, 2:41 AM CDT (07:41 UTC)
- Expired
- Aug 10, 2020, 3:30 AM CDT
- In force
- 49 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dakota County, MN, Rice County, MN, Scott County, MN
The radar
The Minneapolis radar (KMPX), 48 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 2:54 AM CDT | HAIL 1 | 2 Ese Farmington, MN | DELAYED PHONED IN REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2342 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 10.5
The text
As transmitted.
528
WUUS53 KMPX 100741
SVRMPX
MNC037-131-139-100830-
/O.NEW.KMPX.SV.W.0107.200810T0741Z-200810T0830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
241 AM CDT Mon Aug 10 2020
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
Dakota County in east central Minnesota...
Southeastern Scott County in east central Minnesota...
Northern Rice County in south central Minnesota...
* Until 330 AM CDT.
* At 240 AM CDT, severe thunderstorms were located along a line
extending from near Rosemount to near Elko New Market to near
Montgomery, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Northfield, Eagan, Lakeville, Apple Valley, Cottage Grove, Inver
Grove Heights, Hastings, Rosemount, Farmington, Lonsdale, Webster
and Elko New Market.
This includes Interstate 35 near mile marker 67, and between mile
markers 69 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4445 9353 4453 9353 4460 9334 4483 9307
4483 9301 4477 9301 4477 9288 4475 9285
4471 9273 4463 9273 4463 9279 4454 9280
4454 9291 4451 9295 4452 9304 4446 9305
TIME...MOT...LOC 0740Z 278DEG 20KT 4476 9303 4459 9324 4448 9359
HAIL...1.00IN
WIND...60MPH
$$
JRB1 follow-up statement
590
WWUS53 KMPX 100809
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
309 AM CDT Mon Aug 10 2020
MNC139-100818-
/O.CAN.KMPX.SV.W.0107.000000T0000Z-200810T0830Z/
Scott MN-
309 AM CDT Mon Aug 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SCOTT COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4453 9337 4455 9334 4454 9328 4458 9328
4477 9301 4477 9288 4471 9273 4463 9273
4463 9279 4454 9280 4454 9291 4451 9295
4452 9304 4446 9305 4446 9341
TIME...MOT...LOC 0808Z 271DEG 21KT 4476 9280 4459 9301 4448 9336
$$
MNC037-131-100830-
/O.CON.KMPX.SV.W.0107.000000T0000Z-200810T0830Z/
Dakota MN-Rice MN-
309 AM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR DAKOTA AND NORTHEASTERN RICE COUNTIES...
At 308 AM CDT, severe thunderstorms were located along a line
extending from Prescott to 7 miles northwest of Cannon Falls to near
Webster, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Northfield, Hastings, Rosemount, Farmington, Webster, Castle Rock,
Hampton, Randolph, Vermillion, Coates, Miesville and New Trier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4453 9337 4455 9334 4454 9328 4458 9328
4477 9301 4477 9288 4471 9273 4463 9273
4463 9279 4454 9280 4454 9291 4451 9295
4452 9304 4446 9305 4446 9341
TIME...MOT...LOC 0808Z 271DEG 21KT 4476 9280 4459 9301 4448 9336
HAIL...1.00IN
WIND...60MPH
$$
JRBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 12:57 AM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Aug 10, 12:57 AM CDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1257 AM CDT Mon Aug 10 2020 .Updated for 06Z Aviation Discussion... Issued at 1234 AM CDT Mon Aug 10 2020 && .SHORT TERM...(This evening through Monday night) Issued at 204 PM CDT Sun Aug 9 2020 Visible imagery shows clearing skies across the western and southern portion of the area in the wake of the convectively enhanced shortwave trough moving into northwest Wisconsin. Convection continues to develop with that feature, but will be out of the area before the start of the forecast period. However, the cold frontal boundary remains to our northwest, and the mid/upper shortwave trough helping to push that through the region won't arrive until tonight. Widespread convection is ongoing in association with these features, but it may have difficulty persisting too far into our area tonight. The guidance is mixed on how well convection will survive/develop as the system moves through tonight. We still have plenty of elevated CAPE in place (MUCAPE values AOA 2500 J/Kg across much of the area), but things are capped with respect to activity that would be rooted in the boundary layer and MLCAPE across the northwest forecast area is AOB 1000 J/Kg. This may recover a bit, and should the activity to the northwest grow upscale sufficiently it may not matter. However, we're seeing some height rises in the wake of the MCV, and we also have some low-level ridging and lack of convergence progged ahead of the frontal boundary as it moves through the area. Kept chance PoPs given the uncertainty, but wouldn't be surprised if most of the activity stays to our north. Any lingering precipitation should quickly exit the area Monday morning, with high pressure building in from the west through the day. Ridging will remain in place through Monday night, with seasonably dry weather across the area. .LONG TERM...(Tuesday through Sunday) Issued at 204 PM CDT Sun Aug 9 2020 The upper trough over the region will shift northeast by the middle of the week, and large scale pattern looks to evolve toward western troughing/eastern ridging by the end of the week. Return flow looks to setup across the region for the latter part of the week, increasing precipitation chances for us from Thursday into the weekend. The deterministic and ensemble guidance is in good agreement on this overall large scale pattern, but there is understandably still plenty of spread in the details. As a result, we will still have chance PoPs for much of the time from Thursday into the weekend. That being said, late Thursday and Saturday currently look to have the best chance for widespread activity with decent consensus on synoptic scale forcing during those periods. Temperatures look to be a bit above normal through most of the period. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1234 AM CDT Mon Aug 10 2020 VFR conditions for most locations overnight as a cold front pushes through the region. This cold front could produce some MVFR ceilings, and spark a few thunderstorms. As of now, the majority of the thunder activity will be at KMSP. KMSP... Thunderstorms will continue through at least the next couple of hours at KMSP. A few could produce some hail. Eventually a cold front will move through the region and push these storms east. Expect northwest winds and VFR conditions once the storm passes. /OUTLOOK FOR KMSP/ TUE...VFR. Wind SW at 5-10 kt. WED...VFR. Wind SE at 10 kt. THU...VFR with MVFR/TSRA possible. Wind SE at 10G20 kt. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM... LONG TERM... AVIATION...JRB
Hazardous weather outlook, Aug 9, 7:39 PM CDT, 7 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 739 PM CDT Sun Aug 9 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 110045- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 739 PM CDT Sun Aug 9 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight. There is still a Slight Risk of severe thunderstorms today and tonight, but the potential is trending downward. The primary threats are damaging winds, large hail, and heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Periodic thunderstorms are possible Wednesday through Saturday. Severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed if storms develop later this evening. jrb
In the hours before
Local storm report, Aug 10, 1:50 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
150 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 AM TSTM WND GST 2 SW EDEN PRAIRIE 44.83N 93.47W
08/10/2020 M59 MPH HENNEPIN MN ASOS
ASOS STATION KFCM EDEN PRAIRIE AP.
&&
LSLocal storm report, Aug 10, 1:57 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
157 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM TSTM WND GST 2 E RICHFIELD 44.88N 93.23W
08/10/2020 M61 MPH HENNEPIN MN ASOS
ASOS STATION KMSP MINNEAPOLIS-ST. PAUL AP.
&&
LSLocal storm report, Aug 10, 2:05 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
205 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 AM HAIL 2 ESE EDINA 44.89N 93.32W
08/10/2020 M1.75 INCH HENNEPIN MN PUBLIC
&&
LSLocal storm report, Aug 10, 2:14 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
214 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM TSTM WND GST 2 WSW RICHFIELD 44.86N 93.32W
08/10/2020 M56 MPH HENNEPIN MN MESONET
MESONET STATION DW1498 EDINA.
&&
LSLocal storm report, Aug 10, 2:20 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
220 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 AM HAIL 3 S EAGAN 44.80N 93.14W
08/10/2020 M1.00 INCH DAKOTA MN TRAINED SPOTTER
&&
LSLocal storm report, Aug 10, 2:22 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
222 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 AM HAIL PRIOR LAKE 44.71N 93.43W
08/10/2020 M1.00 INCH SCOTT MN TRAINED SPOTTER
&&
LSThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:52 PM CDT | Special Weather Statement | MPX | Hennepin | 23 min |
| Aug 9, 8:13 PM CDT | Special Weather Statement | MPX | Hennepin | 47 min |
| Aug 9, 8:47 PM CDT | Special Weather Statement | MPX | Scott | 88 min |
| Aug 9, 9:00 PM CDT | Special Weather Statement | MPX | Scott | 30 min |
| Aug 9, 9:21 PM CDT | Special Weather Statement | MPX | Carver | 54 min |
| Aug 9, 9:30 PM CDT | Severe Thunderstorm Warning | MPX | Carver | 45 min |
| Aug 9, 9:39 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin, Scott | 51 min |
| Aug 9, 10:14 PM CDT | Special Weather Statement | MPX | Hennepin | 46 min |
| Aug 9, 10:27 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Sherburne, Wright | 48 min |
| Aug 9, 10:27 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Scott | 27 min |
| Aug 9, 10:48 PM CDT | Severe Thunderstorm Warning | MPX | Wright | 57 min |
| Aug 9, 11:16 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin | 44 min |
| Aug 9, 11:40 PM CDT | Severe Thunderstorm Warning | MPX | Wright | 50 min |
| Aug 9, 11:56 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin | 49 min |
| Aug 10, 12:28 AM CDT | Severe Thunderstorm Warning | MPX | Wright | 32 min |
| Aug 10, 12:41 AM CDT | Severe Thunderstorm Warning | MPX | Hennepin | 49 min |
| Aug 10, 12:42 AM CDT | Special Weather Statement | MPX | Hennepin | 63 min |
| Aug 10, 12:54 AM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin | 51 min |
| Aug 10, 1:21 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Scott | 39 min |
| Aug 10, 1:29 AM CDT | Special Weather Statement | MPX | Hennepin | 61 min |
| Aug 10, 1:48 AM CDT | Flash Flood Warning | MPX | Carver, Hennepin, Scott | 4 hr |
| Aug 10, 1:57 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Washington | 48 min |
| Aug 10, 2:04 AM CDT | Severe Thunderstorm Warning | MPX | Meeker, Wright | 26 min |
| Aug 10, 2:08 AM CDT | Severe Thunderstorm Warning | MPX | Rice, Scott | 37 min |
| Aug 10, 2:20 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Scott | 40 min |
| Aug 10, 2:31 AM CDT | Severe Thunderstorm Warning | MPX | Wright | 44 min |
| Aug 10, 2:43 AM CDT | Severe Thunderstorm Warning | MPX | Carver, Scott | 32 min |
| Aug 10, 3:06 AM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin | 54 min |
| Aug 10, 3:15 AM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs | 45 min |
| Aug 10, 3:29 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice | 46 min |
| Aug 10, 3:34 AM CDT | Special Weather Statement | MPX | Sherburne | 56 min |
| Aug 10, 3:46 AM CDT | Severe Thunderstorm Warning | MPX | Rice | 44 min |
| Aug 10, 3:58 AM CDT | Special Weather Statement | MPX | Dakota | 32 min |
| Aug 10, 4:10 AM CDT | Severe Thunderstorm Warning | MPX | Goodhue, Rice | 50 min |
| Aug 10, 4:16 AM CDT | Severe Thunderstorm Warning | MPX | Steele, Waseca | 59 min |
| Aug 10, 5:08 AM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele, Waseca | 22 min |
| Aug 10, 5:27 AM CDT | Severe Thunderstorm Warning | MPX | Goodhue, Rice | 17 min |
| Aug 10, 7:44 AM CDT | Special Weather Statement | MPX | Blue Earth | 31 min |
| Aug 10, 8:03 AM CDT | Special Weather Statement | MPX | Waseca | 27 min |
| Aug 10, 8:10 AM CDT | Severe Thunderstorm Warning | MPX | Waseca | 35 min |
| Aug 10, 8:36 AM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele | 28 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.